I just had a double mastectomy for stage 2 ductal cancer. It was hormone receptor positive. They told me I could not continue my Prempro, which I was using for hot flashes and insomnia. Since then, I have started Arimidex and have been in misery. My physician said I could consider stopping Arimidex if I wanted to restart hormone therapy because I feel so miserable. I would appreciate your thoughts and opinion on this matter. Thank you.
After you are diagnosed with breast cancer, your oncologist performs testing to determine whether the cancer expresses estrogen or progesterone receptors. This helps to identify whether certain "endocrine" treatments are appropriate for you. In your case, you were started on Arimidex, which is one of these endocrine therapies called “aromatase inhibitors”.
Arimidex works by limiting the amount of estrogen in your body. Before discontinuing any form of breast cancer treatment, you should consult with your breast cancer oncologist who can then work in conjunction with your hormone specialist. If the side effects are too bothersome for you, discuss this with your physicians who may suggest alternative therapies, such as Tamoxifen.
There are other non-hormonal options for the treatment of hot flashes, night sweats, and insomnia. These can include medications such as:
- Prescription non-hormonal Brisdelle (which is FDA approved to treat hot flashes but is usually NOT used with Tamoxifen)
I recommend you make an appointment to discuss these issues with your oncologist in order to create an individualized treatment plan.
Women with a history of hormone positive breast cancer who are treated for their cancer and want to become pregnant, are not prevented from that and have better outcomes than women who do not. So having higher hormone levels after no hormones may actually help kill breast cancer cells, which is called “apoptosis.”
All my best,
April 29, 2015 at 10:10am